By Tessie Castillo Originally published on Self.com
On Tuesday, the Los Angeles Fire Department responded to a reported overdose at the Los Angeles home of pop singer Demi Lovato. Before rushing the singer to the hospital, paramedics reportedly administered naloxone, a drug used to reverse the effects of opiate overdose, according to TMZ.
Naloxone use is increasingly common as communities across the country grapple with the effects of opiate addiction. And the American Society of Addiction Medicine recommends that those who are at risk for an overdose—as well as their friends, family, or other potential bystanders—should consider carrying the drug and undergo training to learn how to use it.
Naloxone is a drug that reverses an overdose involving opiates such as heroin, fentanyl, methadone, and opioid prescription pain relievers (OxyContin, Percocet, Vicodin, etc).
“Opiates reduce pain and depress the nervous system,” James Winslow, M.D., M.P.H., director of the North Carolina Office of EMS, tells SELF. “But when someone takes too many opiates or mixes them with other drugs such as alcohol or benzodiazepines [like Xanax], breathing can slow too much or even stop.”
Naloxone works by temporarily blocking the effects of opiates, which allows the person to breathe again. While naloxone is not on its own a treatment for addiction, it is an incredibly valuable and effective tool for saving lives.
There are several different types of naloxone available to the public.
All varieties are shown to be effective, so the type you choose may depend on price, availability, and personal preference. Most major insurance companies cover the cost of naloxone from a pharmacy. It is also available for free from many health departments and community organizations.
Intramuscular naloxone: This generic brand of naloxone comes in a small glass vial. To use, draw up the liquid in the vial with a syringe and inject it into a large muscle, such as an arm, butt or thigh.
Auto-injector naloxone: Known by the brand name Evzio, this type of naloxone is a pre-filled device with a retractable needle. To use, remove the cap and press the device against a large muscle such as an arm, butt, or thigh. An automated voice will provide instructions on use. After the device injects, the needle retracts back inside.
Narcan nasal spray: Known by the brand name Narcan, this type of naloxone is sprayed up the nose and absorbed through the mucus membrane. To use, hold the nasal device up to a nostril and press the small ejector button on the end. The naloxone is absorbed regardless of whether or not the person is breathing.
Generic intranasal naloxone: This naloxone is sprayed up the nose. It requires some assembly. To use, twist the nasal atomizer onto the head of the syringe and twist the naloxone vial onto the back end. Release naloxone by pushing on the naloxone vial. Spray half the dose up one nostril and half up the other.
Use naloxone if you suspect a person is overdosing on opiates.
Look for signs that may include:
Slow breathing or no breathing
Blue skin (especially the lips or under the fingernails)
Snoring or guttural noises
Naloxone only works if the person has used opiates. However, if you aren’t sure what drugs the person took, it is safe to give naloxone anyways. If there are no opiates in the person’s system, naloxone will not reverse the overdose, but it won’t hurt the person either.
Pay attention to what happens after you give someone naloxone.
After you give a dose of naloxone, wait two minutes. If the person’s condition does not improve (their skin is still blue, or they are still not responsive or breathing), administer a second dose and wait two minutes again. Naloxone usually works after a couple of doses. Just in case, you should call paramedics to make sure that the person receives medical attention.
“Because naloxone blocks the effects of opiates in the body, when a person wakes up, they may show withdrawal symptoms, such a vomiting, achiness, or anxiety,” Blake Fagan, M.D., chief education officer at Mountain Area Health Education Center, tells SELF. “These symptoms are not life-threatening and will usually go away in 30 to 90 minutes once the naloxone wears off.”
So, someone (you, medical personnel, or someone else) should stick around for at least 30 minutes after administering naloxone to make sure the person doesn’t fall back into overdose, to help them with withdrawal symptoms, and to explain what happened if possible, the Harm Reduction Coalition advises.
Every state has its own laws regarding naloxone access, so it’s worth checking the regulations where you are.
In some states, you need a doctor’s prescription for naloxone, while in others anyone can walk into a pharmacy and request naloxone over-the-counter. Depending on a specific state’s legislation, any friend or family member of a person at risk may be able to carry and administer naloxone, or in some locations only the person at risk for overdose can carry it.
Most states have laws that protect medical providers, pharmacists, first responders and members of the public from liability if they prescribe, dispense, or administer naloxone. Most states also have laws that protect people who call 911 to report an overdose from arrest or prosecution if law enforcement finds small amounts of drugs or paraphernalia at the scene.
Although naloxone is available from the pharmacy in most states, many areas offer naloxone at no cost from health departments and community-based organizations (click here or use Google to find one near you). So, not only is it extremely effective at saving lives, it’s also often surprisingly easy to get.